Thunderstorm Wind, Carter
- When
- August 12, 5:53 PM MST
- Where
- Carter County, Alzada
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.020, -104.420
An isolated thunderstorm over Carter County produced a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm over Carter County produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 12, 1:28 PM MST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT THU AUG 12 2010
.SHORT TERM...VALID FOR FRI AND SAT...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO
DEVELOP ACROSS THE CWA...WITH MORE EXPECT OVER THE NEXT COUPLE
DAYS. OVERALL THE GOING FORECAST APPEARS TO BE IN GOOD
SHAPE...WITH MODELS REMAINING FAIRLY CONSISTENT THROUGH THE SHORT
TERM PERIOD.
UPPER LEVEL PACIFIC TROF STILL MOVING THROUGH THE REGION WITH
BRING SHOWERS AND THUNDERSTORMS TO THE REGION OVER THE NEXT COUPLE
DAYS. SHORTWAVE THROUGH TODAY...SETTING UP BEST CHANCES FOR STRONG
TO SEVERE THUNDER IN THE EXTREME EASTERN ZONES THIS EVENING...WITH STRONG
CAPES NOSING INTO THE AREA. KEPT MENTION OF SEVERE FROM ROSEBUD
AND BIGHORN COUNTIES EAST...AS A CATCH ALL IN CASE THINGS ARE
BEING UNDERDONE IN THE MODELS. THE COLD FRONT DIVING SOUTH OUT OF
ALBERTA WILL SWING THROUGH THE REGION TOMORROW MORNING...RESULTING
IN ANOTHER STRONG CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE
DAY. DID COOL TEMPS EVEN FURTHER FROM GOING NUMBERS...BRINGING THE
FORECAST HIGHS TO 70 DEGREES FRIDAY...AND 71 ON SATURDAY...WHICH
ARE STILL WARMER THAN MET GUIDANCE HAS BEEN FOR THE LAST COUPLE
DAYS. COLDER TEMPS ALSO RAISE CONCERNS FOR SNOW IN THE HIGHER
TERRAIN...INCLUDING BEARTOOTH PASS...WHERE A FEW INCHES OF
ACCUMULATION WILL BE POSSIBLE. THE SYSTEM IS SLOW TO EXIT THE
REGION...KEEPING THE CWA UNDER CYCLONIC FLOW THROUGH SATURDAY AND
INTO THE EXTENDED PERIOD. HAVE EXPANDED AND INCREASED POPS ACROSS
MUCH OF THE REGION...ONLY DRYING OUT THE EXTREME SOUTHWEST
SLIGHTLY. GILSTAD
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
EXTENDED PERIOD WILL START OUT QUITE COOL UNDER NW FLOW ALOFT AND
CANADIAN SFC RIDGING. MOISTURE WILL BE MUCH SHALLOWER AFTER FRI/
SAT ACTIVITY BUT IT APPEARS THERE MAY BE ENOUGH INSTABILITY AND
LOW LEVEL MOISTURE FOR A FEW LIGHT SHOWERS IN OUR FAR EAST SUNDAY.
MODELS THEN IN PRETTY GOOD AGREEMENT NOW IN SHOWING NW FLOW
PERSISTING OVER THE AREA THROUGH MID WEEK AS DEEP/COLD TROF IS
CARVED OUT OVER THE NORTHERN PLAINS. THIS SHOULD KEEP US UNDER THE
INFLUENCE OF BACKDOORING COOLER AIR...BUT IT IS TOUGH TO DETERMINE
OUR CHANCES OF PCPN AT THIS TIME. GFS HAS TRENDED MORE CYCLONIC...
BUT THE ECMWF HAS TRENDED UP WITH 500MB HEIGHTS AND EAST WITH
SHORTWAVE ENERGY...THOUGH SUSTAINING THE CYCLONIC FLOW. UKMET/
CANADIAN SHOW SIMILAR SOLUTIONS. BASED ON PREVIOUS ECMWF...GFS
TRENDS...AND EXTRAPOLATED 84-HR NAM AND SREF... SOME ENERGY AND
MOISTURE IN THE NW FLOW ALOFT MAY SPREAD OVER OUR AREA SOMETIME
FROM THE LATE MONDAY INTO WEDNESDAY TIME FRAME. WITH LITTLE
CONFIDENCE WILL KEEP SLIGHT POPS TO COVER THIS PERIOD. IF SHOWERS
ARE IN OUR FUTURE NEXT WEEK THEY SHOULD NOT BE SIGNIFICANT...AND
THERE IS A REASONABLE CHANCE THAT MOST IF NOT ALL OF THE EXTENDED
DAYS WILL BE DRY. HAVE DRIED OUT WED NITE/THU PER MODEL CONSENSUS.
CURRENT INDICATIONS ARE THAT RIDGING WILL BECOME STRONGER BY
WED/THU...WITH A BREAK DOWN OF THE RIDGE POSSIBLE BY LATE WEEK.
ECMWF IS A BIT FASTER IN THIS REGARD.
TEMPS WILL NO DOUBT BE BELOW NORMAL EARLY ON AND HAVE COOLED HIGHS
AND LOWS A FEW DEGREES SUNDAY AND MONDAY DUE TO A PERSISTENT LOW
LEVEL EAST FLOW AND SFC RIDGING IN THE NORTHERN PLAINS. WARMUP
WILL BE GRADUAL...WITH NEAR OR PERHAPS SLIGHTLY ABOVE NORMAL TEMPS
BY WED/THU.
JKL
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA THIS
AFTERNOON AND EVENING...AND LOCAL MVFR IS EXPECTED IN SOME OF THE
STRONGER STORMS. SOME SEVERE STORMS WITH LARGE HAIL AND STRONG
WINDS ARE POSSIBLE IN EASTERN PARTS...AND THIS AREA IS ALSO WHERE
THE LIGHTNING WILL BE MOST FREQUENT. SOME SHOWER ACTIVITY WILL
CONTINUE THROUGH THE NIGHT AS ANOTHER DISTURBANCE APPROACHES FROM
THE NORTH. A COLD FRONT ASSOCIATED WITH THIS DISTURBANCE WILL
BRING GUSTY NORTHWEST WINDS BY EARLY FRIDAY MORNING. LOOK FOR AN
INCREASED CHANCE OF BOTH SHOWERS AND MVFR CONDITIONS ON FRIDAY...
ESPECIALLY ON THE NORTH SLOPES OF THE MTNS. THE MOUNTAINS WILL
BECOME FREQUENTLY OBSCURED ON FRIDAY. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 057/070 051/072 051/078 053/082 056/085 058/086 058/087
44/T 44/T 20/U 01/U 22/T 22/T 11/U
LVM 051/070 047/071 043/079 044/082 045/087 048/087 049/086
35/T 34/T 11/U 11/U 12/T 22/T 11/B
HDN 056/076 052/073 051/080 049/084 052/087 055/090 056/092
43/T 45/T 21/B 12/T 22/T 22/T 11/B
MLS 059/072 053/072 054/079 054/082 057/085 058/086 059/087
54/T 45/T 22/T 12/T 22/T 22/T 11/B
4BQ 057/075 054/071 055/079 053/083 056/083 058/087 059/088
53/T 34/T 21/B 12/T 22/T 22/T 11/B
BHK 055/075 051/071 052/077 052/080 055/082 055/085 054/085
63/T 35/T 22/T 12/T 22/T 22/T 11/B
SHR 053/075 048/071 048/079 047/081 051/086 052/084 053/085
43/T 44/T 21/U 12/T 22/T 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 229 PM MDT THU AUG 12 2010 MTZ028>042-056>058-063>068-WYZ098-099-132030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 229 PM MDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM ROSEBUD... TREASURE AND EASTERN BIG HORN COUNTIES EAST THIS AFTERNOON AND EVENING AS A STRONG WEATHER DISTURBANCE PUSHES THROUGH WYOMING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. THUNDERSTORMS IN THESE AREAS MAY ALSO CONTAIN HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG CANADIAN COLD FRONT WILL USHER IN WELL BELOW NORMAL TEMPERATURES FOR FRIDAY AND SATURDAY. IT IS POSSIBLE THAT SOME SNOW WILL FALL OVER THE HIGH PEAKS OF THE BEARTOOTH MOUNTAINS FRIDAY NIGHT. ANYONE PLANNING OUTDOOR ACTIVITIES IN THE HIGH COUNTRY OR TRAVEL OVER BEARTOOTH PASS SHOULD BE PREPARED FOR A TASTE OF FALL-LIKE WEATHER THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
446 PM MDT THU AUG 12 2010
MTZ038-057-WYZ098-122345-
NORTHEAST BIG HORN MOUNTAINS WY-NORTHERN BIG HORN MT-SOUTHERN BIG
HORN MT-
446 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN SHERIDAN AND
CENTRAL BIG HORN COUNTIES UNTIL 545 PM MDT...
AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST
OF CROW AGENCY TO 13 MILES EAST OF LOVELL...AND MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
HARDIN AROUND 520 PM MDT.
CROW AGENCY AROUND 540 PM MDT.
GARRYOWEN AROUND 545 PM MDT.
LAT...LON 4494 10789 4499 10790 4499 10814 4499 10815
4538 10797 4574 10766 4587 10704 4502 10761
4492 10786
TIME...MOT...LOC 2246Z 221DEG 22KT 4550 10767 4490 10812SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
449 PM MDT THU AUG 12 2010
MTZ032-122345-
CUSTER MT-
449 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL
545 PM MDT...
AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF MCCLOUD TO 17 MILES WEST OF MILES CITY...AND MOVING NORTHEAST AT
20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
RURAL NORTHWESTERN CUSTER COUNTY...
RURAL NORTHERN CUSTER COUNTY...
LAT...LON 4684 10581 4685 10562 4683 10561 4677 10561
4675 10556 4668 10556 4666 10547 4654 10570
4634 10613 4640 10614 4687 10609 4687 10584
TIME...MOT...LOC 2249Z 243DEG 17KT 4678 10574 4651 10614SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 457 PM MDT THU AUG 12 2010 MTZ031-057-058-122330- NORTHERN BIG HORN MT-NORTHERN ROSEBUD MT-SOUTHERN ROSEBUD MT- 457 PM MDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROSEBUD AND EASTERN BIG HORN COUNTIES UNTIL 530 PM MDT... AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAME DEER...OR 17 MILES SOUTHWEST OF COLSTRIP...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...LAME DEER AND LAME DEER DIVIDE. LAT...LON 4580 10637 4550 10642 4554 10684 4580 10681 TIME...MOT...LOC 2254Z 275DEG 20KT 4565 10673
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
524 PM MDT THU AUG 12 2010
MTZ038-058-130015-
SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-
524 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROSEBUD AND SOUTHEASTERN
BIG HORN COUNTIES UNTIL 615 PM MDT...
AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF DECKER...OR 25 MILES NORTH OF
SHERIDAN...MOVING NORTHEAST AT 25 MPH. ANOTHER STORM WAS LOCATED 15
MILES EAST OF QUIETUS IN SOUTHEASTERN BIG HORN COUNTY MOVING NORTH
EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THESE STORMS INCLUDE...TONGUE RIVER RESERVOIR PK...
BIRNEY AND QUIETUS.
LAT...LON 4505 10697 4521 10709 4550 10640 4528 10627
4518 10628 4517 10626 4503 10626
TIME...MOT...LOC 2322Z 244DEG 20KT 4517 10690SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
609 PM MDT THU AUG 12 2010
MTZ037-130115-
CARTER MT-
609 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
715 PM MDT...
AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF ALZADA...OR 44 MILES SOUTHEAST
OF BROADUS...MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
ALZADA AROUND 630 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4499 10406 4500 10484 4507 10484 4516 10403
4500 10404
TIME...MOT...LOC 0009Z 269DEG 36KT 4498 10468SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 613 PM MDT THU AUG 12 2010 MTZ033-130100- FALLON MT- 613 PM MDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FALLON COUNTY UNTIL 700 PM MDT... AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF BAKER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...BAKER AND PLEVNA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4654 10438 4637 10410 4613 10454 4626 10473 TIME...MOT...LOC 0011Z 225DEG 13KT 4626 10455
The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250360.